Medical Questions > Conditions and Diseases > Hypoglycemia Forum

Drugs For Reactive Hypoglycemia; Persistent Mood Swings

Has anyone out there used Metformin (brand name Glucophage) and/or or Glyset (Miglitol) to control their reactive hypoglycemia? My blood sugar was totally out of control (would go very, very high after even a small intake of carbohydrate, and the plummet). As a result, I wasn't able to control it through diet alone, unless I totally avoided carbs.

I am now taking both Metformin (for insulin resistance) and Glyset (so that my glucose level doesn't go so high so fast). I still have to be very careful about what I eat, but my blood sugar has really stabalized. Consequently, I feel like I can think again! (Seriously impaired memory was my main symptom.) I was just wondering if anyone has had a similar experience with either or both of these drugs?

Also, I was curious as to whether anyone who has their blood sugar fairly well controlled still feels different after they eat. Before I eat I often feel low (almost depressed). About ten minutes after a meal I start feeling somewhat euphoric. It's not nearly as bad as it used to be (when my blood sugar would go up in the past--often around 200--it was like I was high), but it's still noticable. But when I take my blood sugar it's where it should be (around 100). I was just wondering what else could be causing this rapid change in mood and whether it could it be an adrenal problem.

Liz
Did you find this post helpful?
First Helper liz1965
|

User Profile
replied May 9th, 2007
Community Volunteer
It can take several weeks for you to completely balance out.
|
Did you find this post helpful?

replied April 11th, 2009
Is Metformin available on the NHS for insulin resistance, or only for diagnosed diabetics?

Maybe its the rush from say, 80 to 100, that produces the feel-good effect?
|
Did you find this post helpful?

User Profile
replied April 13th, 2009
Experienced User
Re: Drugs For Reactive Hypoglycemia; Persistent Mood Swings
liz1965 wrote:
But when I take my blood sugar it's where it should be (around 100). I was just wondering what else could be causing this rapid change

Liz


It's not how low your blood sugar is, but how fast it has droppen.
Dropping from high blood sugar to normal blood sugar too fast is still reactive hypoglycemia and still causes those symptoms.
|
Did you find this post helpful?

replied May 18th, 2009
ello
yes, when eating carbs i feel overly happy like i have been drugged... few hours later im in tears and suicidal... happens everytime. Tried Metformin, but still had same symtoms (though have to admit only did for two days), I was concerned about the lows... enough to stop trying, Im not sure if I should have continued, but did feel I could and maintain any sort of normal function.

Would be really interested to know if your levels did get better after a time. If I should give another shot (trembles!)
|
Did you find this post helpful?

replied May 23rd, 2009
metformin for me
I recently (4 wks ago)was given metformin250 once daily. It has made a big difference. I can go 4 hrs without hunger or shakes. I am not craving carbs as before. mskit417 at yahoo dot com
|
Did you find this post helpful?

replied May 30th, 2009
hypoglycemia
you should look into a wheat sensitivity, which could be the underlying cause of your hypoglycemia and mood swings/emotional distress. Elimination of wheat and gluten can eliminate your symptoms all together. Look for an environmental allergist/physician in your area, they deal with these issues often. good luck
|
Did you find this post helpful?